Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 269, NWS Sioux Falls, SD

July 7, 2001Cherokee County, Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 7, 2001, 9:45 AM CDT for Cherokee County, Ida County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 7, 2001, 9:45 AM CDT (14:45 UTC)
Expired
Jul 7, 2001, 10:15 AM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cherokee County, IA, Ida County, IA

The radar

The Omaha radar (KOAX), 148 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 9:50 AM CDTThunderstorm Wind 52 EHolstein, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 8:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-708 J/kg
Mixed-layer LCL
2159 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 071446
SVRFSD

IAC035-093-071515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CDT SAT JUL 7 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHEROKEE COUNTY IN NORTHWEST IOWA
  IDA COUNTY IN NORTHWEST IOWA

* UNTIL 1015 AM CDT

* AT 945 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF HOLSTEIN...OR ABOUT 9
  MILES NORTHWEST OF IDA GROVE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOLSTEIN AROUND 950 AM CDT
  QUIMBY AROUND 955 AM CDT

THIS STORM HAS A HISTORY OF PRODUCEING 60 TO 65 MPH WINDS. GO INSIDE 
A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4271 9569 4222 9564 4223 9538 4271 9545

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:20 AM CDT, 6 hours 25 minutes earlier.

Area forecast discussion, Jul 7, 3:20 AM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 AM CDT SAT JUL 7 2001

GOOD E/W BOUNDARY ALG MISSOURI VALLEY EARLY THIS MRNG...AND MAY
ACT AS FOCAL POINT FOR EWD MOVG TSTMS NR NEB/SD BORDER...SO WILL
HIT POPS FAIRLY HARD DOWN THERE THIS MRNG. LEFTOVER ACTIVITY PSBL
FURTHER N AND E BORDERING THIS AREA IN MARGINAL DYNAMIC AREA AND
WILL HAVE TO COVER WITH 20 PCTS. MODELS NOT REALLY THAT HELPFUL WITH
WEAK FORCING CONVECTION...BUT ETA RELATIVELY CLOSEST TO REALITY.
OTRW PREV FCST IN THE BALLPARK...AND WL KEEP 20 TO 30 PCT IN SRN HLF
CWA TNGT NR BOUNDARY...AND SHADE UP HIGHS SOME DUE TO GOOD MIXING.

.FSD...NONE
RYR0HOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:51 AM CDTSevere Thunderstorm WarningFSDPlymouth24 min
Jul 7, 9:15 AM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth, Woodbury30 min
Jul 7, 9:15 AM CDTSevere Thunderstorm WarningFSDIda30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.